Celebrex and Kidney Damage: My Experience
Celebrex (Celecoxib) is a common type of NSAID medication used by people with osteoarthritis. Celebrex is so popular because it has the ability to block pain receptors. I was put on Celebrex in 2000; I was wheelchair bound because of arthritic deformities in my knees locked them into a bent position. In 2002 I had a right total knee replacement and in 2003 I had my left knee implanted with a similar type of total knee replacement. I continued on taking Celebrex through those years right up to the present time.
A year ago, when I had my annual checkup, my BUN (Blood Urea Nitrogen) test was slightly elevated. My doctor advised that I come back for a repeat BUN in a few weeks. I failed to get the repeat test done; I just forgot. My memory has been failing miserably for the last year or so. Just a few days ago I had my annual checkup for this year and my doctor called me; she was very alarmed by my BUN.
For the last several months I have been feeling fatigued. I was and still am mentally tired as well as physically tired. I have occasional nausea and vomiting for no apparent reason. When my doctor called me she asked if I was taking anything other than the Celebrex. I confirmed that I haven’t been taking anything else for pain or inflammation.
My doctor advised me to come off the Celebrex immediately and drink plenty of water to try and flush my kidneys. She advised that I come back in a month to have another BUN drawn. Since I have a follow-up appointment in a month anyway, I’ll just have it done then.
We all know these prescription drugs, such as Celebrex has possible side effects. Everyone who reads the inserts that comes with the medications knows that it is possible for them to have a reaction. However, if they feel fine and have no obvious signs or symptoms of anything going wrong in the body, they won’t know the drug is harming them until they have symptoms occur or they have lab works which indicates they have a problem that needs addressing.
I’ve been off the Celebrex for 2 days now. I feel the pain of arthritis now in my hips. I can take acetaminophen (Tylenol) every 4 hours as needed. It’s not very effective, but I’d rather take it than die of renal failure.
I’ve always been one to trust my doctor’s judgment when it comes to medications. I trusted that the annual BUN blood test was a precaution to make sure that the drug wasn’t affecting my kidneys. I’m really glad my doctor routinely orders lab work on me, or my kidney problem may not have ever been found.
In the future I will be more proactive in my own health care. I won’t assume those warnings on the medications don’t apply to me, just because I’ve never had a problem. Now I have a problem to deal with because I was complacent about the possible side effects. I hope that everyone reading this will become aware of what can go wrong in the body when they take therapeutic drug chemicals to treat their ailments.